Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 183, NWS Birmingham, AL

April 21, 2006Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 7:47 PM CDT for Clay County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2006, 7:47 PM CDT (00:47 UTC)
Expired
Apr 21, 2006, 8:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Clay County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:53 PM CDTTSTM WND DMG7 W Ashland, ALTREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220047
SVRBMX
ALC027-220130-
/O.NEW.KBMX.SV.W.0183.060422T0047Z-060422T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 830 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF ASHLAND...AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
LINEVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3334 8598 3320 8595 3335 8565 3349 8565
      3348 8590

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:28 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 4:28 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT FRI APR 21 2006

.DISCUSSION...

SEVERAL STORMS ONGOING AT THE MOMENT MOSTLY WEST OF I-65. TWO
VORT LOBES NOTED IN WATER VAPOR ON APPROACHING SHORTWAVE WITH
ASSOCIATED COLD FRONT. VORT LOBE 1 IS BACK OVER ARKLATX AREA
KICKING OFF SOME STORMS. IT IS DOUBTFUL THAT THESE STORMS WILL BE
ABLE TO MAINTAIN AS THEY WORK THEIR WAY EASTWARD SINCE THEY WILL
BE MOVING INTO A WELL WORKED OVER AREA. VORT LOBE 2 OVER SRN LA
IS CREATING NUMEROUS STORMS FROM OFF THE COAST OF LA TO ERN TN.
THIS WILL BE THE SHOW AS IT MOVES SLOWLY ACROSS THIS EVENING AND
TONIGHT. THESE STORMS WILL BE ABLE TO MAINTAIN STRENGTH WELL AFTER
SUNSET. THE MOST ACTIVITY LOOKS TO CLEAR THE CWA BY 2 AM...WITH SOME
LINGERING SHOWERS EXPECTED THROUGH THE MID-MORNING HOURS. HAIL
CONTINUES TO BE THE PRIMARY THREAT WITH DAMAGING WINDS. AN
ISOLATED TORNADO IS POSSIBLE...BUT THE THREAT IS LOW.

IN THE FRONTS WAKE...A PERIOD OF DRIER AND SETTLED WEATHER WILL
REIGN AS RIDGING BUILDS INTO THE PLAINS STATES. THE NEXT FRONT
WILL ARRIVE ON TUESDAY AND STALL ACROSS THE SRN TIER OF THE CWA.
THIS WILL SET THE STAGE AGAIN FOR EXTENDED PERIOD OF UNSETTLED
WEATHER. HAVE CHANCE POPS FROM WEDNESDAY ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  75  51  82 / 100  30   0   0
ANNISTON    58  78  54  82 / 100  30   0   0
BIRMINGHAM  56  78  55  83 / 100  20   0   0
TUSCALOOSA  56  82  54  85 / 100  10   0   0
CALERA      57  78  56  84 / 100  20   0   0
AUBURN      61  75  58  82 /  90  40   0   0
MONTGOMERY  58  81  54  86 / 100  20   0   0
TROY        62  81  55  86 /  80  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
ALC001-007-009-015-017-019-021-027-029-037-047-051-055-057-063-
065-073-075-085-091-093-101-105-107-111-115-117-119-121-123-125-
127-133-220330-

&&

JONES/90
Hazardous weather outlook, Apr 21, 7:15 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT FRI APR 21 2006

ALZ011>015-017>050-230015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
715 PM CDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH CAN BE EXPECTED
THROUGH 11 PM CDT EAST OF A GADSDEN TO SYLACAUGA TO MONTGOMERY LINE.

A LOW PRESSURE SYSTEM AND COLD FRONT WILL CONTINUE TO MOVE ACROSS
ALABAMA TONIGHT...BRINGING SHOWERS AND SCATTERED THUNDERSTORMS.
ON THE LEADING EDGE OF THE SHOWERS AND STORMS...A FEW THUNDERSTORMS
MAY BE SEVERE WITH HAIL AND DAMAGING WINDS ACROSS EAST ALABAMA WHERE
THE ATMOSPHERE IS UNSTABLE.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT.

THE THREAT FOR SEVERE WEATHER SHOULD END BY 11 PM CDT ACROSS EAST
ALABAMA AS THE AIR COOLS AND BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY AND
COULD PRODUCE A FEW STRONG THUNDERSTORMS.  PLEASE STAY TUNED
TO LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED AND WILL BE REQUIRED THROUGH 11 PM CDT TONIGHT EAST OF
A GADSDEN TO MONTGOMERY LINE.

MBS/91

In the hours before

Local storm report, Apr 21, 4:07 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     DOWNBURST        TUSCALOOSA              33.24N 87.54W
04/21/2006                   TUSCALOOSA         AL   BROADCAST MEDIA

            COUNTY COURTHOUSE WIND GUST 54 MPH.

&&

MBAER
Local storm report, Apr 21, 4:14 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             NORTHPORT               33.24N 87.59W
04/21/2006  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

&&

MBAER
Local storm report, Apr 21, 5:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     NW BLOUNTSVILLE         34.08N 86.59W
04/21/2006                   BLOUNT             AL   EMERGENCY MNGR

            CULLMAN BLOUNT COUNTY LINE TREE ACROSS COUNTY ROAD 55.
            TREE ACROSS STATE ROAD 67 AT 1.3 MILE FROM US231.

0533 PM     FLASH FLOOD      SW BESSEMER             33.38N 86.96W
04/21/2006                   JEFFERSON          AL   EMERGENCY MNGR

            FAST RISING WATER NEAR LINSEY LOOP. NO FLOOD YET.

0538 PM     HAIL             3 SE INVERNESS          33.37N 86.69W
04/21/2006  E0.25 INCH       SHELBY             AL   EMERGENCY MNGR

            HIGHLAND LAKES HWY 280 VICINITY.

&&

MBAER
Special weather statement, Apr 21, 6:09 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI APR 21 2006

ALZ018-212345-
ETOWAH-
609 PM CDT FRI APR 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 645 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF WALNUT GROVE...MOVING NORTHEAST AT
30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALNUT GROVE...
ALTOONA...ATTALLA...RIDGEVILLE...REECE CITY...MOUNTAINBORO AND SARDIS
CITY THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

03
Local storm report, Apr 21, 6:19 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             NE INVERNESS            33.40N 86.72W
04/21/2006  E0.50 INCH       SHELBY             AL   BROADCAST MEDIA

            VICINITY HWY 280.

0533 PM     FLASH FLOOD      BESSEMER                33.38N 86.96W
04/21/2006                   JEFFERSON          AL   EMERGENCY MNGR

            RISING WATERS AT DICKEY ROAD BRIDGE. NO FLOOD YET.

&&

MBAER
Special weather statement, Apr 21, 7:06 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT FRI APR 21 2006

ALZ027-028-036-037-220045-
CLAY-COOSA-TALLADEGA-TALLAPOOSA-
706 PM CDT FRI APR 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA...TALLAPOOSA...CLAY
AND TALLADEGA COUNTIES UNTIL 745 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM TALLADEGA SPRINGS TO 15 MILES SOUTHWEST OF
ROCKFORD...MOVING NORTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
TALLADEGA SPRINGS...ROCKFORD...GANTTS QUARRY...OAK GROVE...
SYLACAUGA...MIGNON...GOODWATER AND ALEXANDER CITY THROUGH 745 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

03

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:11 PM CDTSevere Thunderstorm WarningBMXChambers34 min
Apr 22, 4:31 AM CDTSevere Thunderstorm WarningBMXBarbour44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.